Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 15, 2018, 8:09 PM EDT for Braxton County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 8:09 PM EDT (00:09 UTC)
- Expired
- Jul 15, 2018, 9:13 PM EDT
- In force
- 64 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WGUS51 KRLX 160009
FFWRLX
WVC007-160315-
/O.NEW.KRLX.FF.W.0047.180716T0009Z-180716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
809 PM EDT SUN JUL 15 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Braxton County in north central West Virginia...
* Until 1115 PM EDT.
* At 809 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Centralia.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3863 8053 3858 8059 3857 8066 3869 8070
3868 8051
$$
081 follow-up statement
281
WGUS71 KRLX 160113
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
913 PM EDT SUN JUL 15 2018
WVC007-160123-
/O.CAN.KRLX.FF.W.0047.000000T0000Z-180716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-
913 PM EDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRAXTON COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3863 8053 3858 8059 3857 8066 3869 8070
3868 8051
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:44 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 15, 7:44 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Charleston WV 744 PM EDT Sun Jul 15 2018 .SYNOPSIS... Weak upper disturbances through Monday with showers and storms. A cold front crosses Tuesday. High pressure Wednesday through Thursday. Low pressure Friday through Sunday. && .NEAR TERM /THROUGH MONDAY/... As of 605 PM Sunday...Made some minor changes to the forecast through the next few hours and overnight. Increased PoP across Pocahontas and Randolph Counties based on latest radar and mesomodel trends. Still think that the chance for showers and storms will dwindle after sunset. Also, tried to focus fog development in the mountain valleys that saw rainfall today and decreased coverage across Ohio Valley and into the Central Lowlands. As of 150 PM Sunday... Starting to see a bit of an uptick in shower and thunderstorm activity this afternoon, and will continue to see occasional showers and thunderstorms through the period, as multiple shortwaves moves through the area, triggering storms in the moist, unstable atmosphere. Threat for severe during the period remains rather low with overall lack of good dynamics/shear, but still can't totally rule out an isolated wind threat, should a storm get tall enough. With anomalously high moisture content of air, satellite estimates of 1.5 inches pw, and overall light steering flow, any storms that develop will contain heavy downpours, and be slow movers. An isolated water issue is possible, although threats for this will increase in coming days as convection coverage increases out ahead of approaching front. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 345 PM Sunday... Southern stream short wave trough exits Monday evening, but a northern stream trough approaches and drives a cold front toward the area overnight Monday night. Coverage of showers and thunderstorms decreases with the loss of heating and exodus of the southern stream trough Monday evening, but increases again overnight and Tuesday morning, mainly east of the Ohio River, as the cold front approaches. With pw values close to two inches, locally heavy downpours are possible, and gusty winds can occur early on. The rain will need watched in areas that get hard hard between now and Monday. Mid level dry air arrives Tuesday as the front approaches. While sunshine will destabilize the atmosphere over the middle Ohio Valley Tuesday afternoon, there will be too little moisture left for anything more than an isolated storm, even with he front still nearby. Clearing continues Tuesday evening behind the front. While this may allow for post rain fog, the pressure gradient between the front, and canadian high pressure building toward the area from the northwest, is progged top be strong enough to support 20 kts just off the deck. Therefore, the fog is not likely to be widespread or persistent. The high brings dry weather Wednesday and Wednesday night as it builds in from the northwest. The high may be close enough to allow winds to die down and allow valley fog to form overnight Wednesday night. Central guidance temperatures accepted, except lowered a bit in the valleys Tuesday night via the MET. Wednesday night looks like the coolest night of the week, with nearly ideal radiative cooling conditions. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 345 PM Sunday... Period starts dry Thursday into Thursday night, as high pressure slowly exits. A southern stream trough crosses Friday and Friday night, and then a mid stream trough digs in for the weekend, with a surface low and cold front. All of this is likely to make for unsettled weather Friday through next weekend. Central guidance temperatures accepted, which reflect lows near normal, but highs slowly sagging below normal given the unsettled weather. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 745 PM Sunday... Scattered showers and thunderstorms across the mountains will diminish after sunset. Have added IFR fog to the forecast at each site that saw rainfall this evening. This include CKB, EKN and BKW. Fog development timing will depend on clearing of cloud cover overnight. Mostly VFR conditions expected tomorrow, however, showers and storms will increase in coverage once again particularly during the afternoon hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of fog may differ than current forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 07/16/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H M L L L L HTS CONSISTENCY H H H H H H H H M L M M BKW CONSISTENCY H H H H H H H H L M M M EKN CONSISTENCY H H H H H H M M M M M M PKB CONSISTENCY H H H H H H H M M L L L CKB CONSISTENCY H H H H H M M L L L L L AFTER 00Z TUESDAY... Brief IFR restrictions possible in showers and thunderstorms through Tuesday. Morning fog possible mid week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...MPK/SL SHORT TERM...TRM LONG TERM...TRM AVIATION...MPK
Hazardous weather outlook, Jul 15, 3:46 AM EDT, 16 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 346 AM EDT Sun Jul 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-160800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 346 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms may develop, mainly this afternoon and last into the evening hours. The stronger storms may produce locally heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Mainly afternoon thunderstorms on Monday and Tuesday may produce locally heavy downpours and gusty winds. Any slow moving thunderstorms will have the potential to produce isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 5:33 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
533 PM EDT SUN JUL 15 2018
WVZ034-515-152200-
Wyoming-Northwest Raleigh-
533 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RALEIGH AND
NORTHEASTERN WYOMING COUNTIES...
At 533 PM EDT, a strong thunderstorm was located near Coal City, or
10 miles southwest of Beckley, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mullens, Sophia, Dry Creek, Twin Falls State Park, Crab Orchard,
Lester, Rhodell, Glen Daniel, Bolt and Maben.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3758 8149 3780 8142 3779 8123 3771 8124
3753 8131
TIME...MOT...LOC 2133Z 246DEG 49KT 3765 8126
08Special weather statement, Jul 15, 5:57 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT SUN JUL 15 2018
WVZ039-040-522>526-152245-
Barbour-Southeast Webster-Southeast Pocahontas-Northwest
Randolph-Northwest Pocahontas-Upshur-Southeast Randolph-
557 PM EDT SUN JUL 15 2018
...STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...CENTRAL POCAHONTAS...
SOUTHEASTERN UPSHUR AND EAST CENTRAL WEBSTER COUNTIES...
At 556 PM EDT, strong thunderstorms were located 8 miles north of
Marlinton, moving northeast at 5 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Elkins, Marlinton, Mill Creek, Dailey, Snowshoe, Mingo, Beverly,
Junior, Durbin, Hillsboro, Womelsdorf (Coalton), Huttonsville,
Monterville, Cheat Bridge, Cranberry Mountain Nature Center, Slaty
Fork, Glady, Helvetia, Pickens and Waneta.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3863 7972 3813 8019 3813 8036 3836 8029
3871 8021 3899 8000 3892 7966
TIME...MOT...LOC 2156Z 237DEG 49KT 3834 8014
08Special weather statement, Jul 15, 6:13 PM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Charleston WV 613 PM EDT SUN JUL 15 2018 WVZ515>518-152300- Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest Fayette- 613 PM EDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH AND SOUTHWESTERN FAYETTE COUNTIES... At 612 PM EDT, a strong thunderstorm was located near Sophia, or 8 miles west of Beckley, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Beckley, Oak Hill, Mount Hope, Mabscott, Sophia, Crab Orchard, Dry Creek, Macarthur, Bradley, Prosperity, Piney View, Stanaford, Coal City, Powellton, Lester, Pax, Thurmond, Bolt, Arnett and Glen Daniel. THIS INCLUDES THE FOLLOWING HIGHWAYS... West Virginia Turnpike between mile markers 40 and 63. Interstate 64 in West Virginia near mile marker 120. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3765 8128 3783 8152 3806 8127 3795 8094 TIME...MOT...LOC 2212Z 207DEG 11KT 3776 8133 08
Special weather statement, Jul 15, 7:01 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
701 PM EDT SUN JUL 15 2018
WVZ519-521>523-152345-
Southeast Webster-Northwest Pocahontas-Northwest Webster-Northwest
Nicholas-
701 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POCAHONTAS...
NORTHEASTERN NICHOLAS AND SOUTHERN WEBSTER COUNTIES...
At 701 PM EDT, a strong thunderstorm was located near Sutton, moving
northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Birch
River, Camden On Gauley, Cowen, Boggs, Upper Glade, Bergoo and
Erbacon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3839 8024 3841 8020 3822 8031 3844 8082
3847 8083 3848 8082 3853 8084 3856 8079
3852 8074 3854 8071 3853 8065 3854 8063
3851 8019
TIME...MOT...LOC 2301Z 207DEG 49KT 3863 8061
08Special weather statement, Jul 15, 7:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
720 PM EDT SUN JUL 15 2018
WVZ515>518-152345-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
720 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH AND FAYETTE
COUNTIES...
At 719 PM EDT, a strong thunderstorm was located near Burnwell, or 16
miles west of Fayetteville, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted,
Bradley, Prosperity, Hawks Nest State Park, Piney View, Powellton,
Meadow Bridge, Pax, Thurmond, Arnett, Dorothy and Artie.
This includes West Virginia Turnpike between mile markers 48 and 66.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3795 8154 3799 8146 3797 8144 3797 8138
3803 8137 3817 8105 3787 8081 3784 8091
3782 8145
TIME...MOT...LOC 2319Z 207DEG 49KT 3799 8139
08Special weather statement, Jul 15, 7:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
743 PM EDT SUN JUL 15 2018
WVZ028-521-522-160030-
Southeast Webster-Northwest Webster-Braxton-
743 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND
NORTHERN WEBSTER COUNTIES...
At 743 PM EDT, a strong thunderstorm was located 9 miles east of
Sutton, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Holly River State, Flatwoods, Diana, Hacker Valley, Waneta and
Centralia.
This includes Interstate 79 between mile markers 66 and 68.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8021 3855 8070 3872 8069 3873 8045
3870 8034 3869 8032 3868 8028
TIME...MOT...LOC 2343Z 207DEG 49KT 3864 8053
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:04 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 45 min |
| Jul 15, 9:17 PM EDT | Special Weather Statement | RLX | Calhoun | 28 min |
| Jul 16, 1:07 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.